Wyoming, 2017Flooding in Wyoming, June 5 to 23, 2017
June 5 to 23, 2017 · NWS RIW · 3 events in 2 counties and zones
Warming temperatures in June brought rapid snow melt of mountain snow pack and led to flooding around portions of Sublette County, especially along the New Fork and Green Rivers as well as some of it's tributaries. Several low lying BLM roads were damaged or washed out during the flooding, with some roads having over 2 feet of water on them.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warming temperatures in June brought rapid snow melt of mountain snow pack and led to flooding around portions of Sublette County, especially along the New Fork and Green Rivers as well as some of it's tributaries. Several low lying BLM roads were damaged or washed out during the flooding, with some roads having over 2 feet of water on them. In addition, many low lying areas had several days of flooding. However, all major state highways and bridges remained open during the flooding. There was no structural damage to buildings with most damage limited to the aforementioned gravel and dirt roads in low lying areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 10:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 4, 10:30 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1130 PM MDT Sun Jun 4 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 130 PM MDT Sun Jun 4 2017
Tonight will be warmer with increasing wind, especially over the
mountains. Moisture will increase in the west with showers
developing over the western and northern mountains with isolated
thunderstorms. Winds will continue to increase over and near the
mountains as temperatures climb accelerating the snow melt run off.
Most areas are now covered with flood warnings or watches as the run
off begins an early peak. Monday will see some cooling with increasing
showers and thunderstorms. the threat of local heavy rain will increase
Monday and Tuesday. Best chances for significant heavy rain will be over
the Bighorn and Absaroka mountains and across Natrona county.
Expect a decrease in convection on Wednesday with slight warming.
.LONG TERM...(Wednesday night through Sunday)
Issued at 130 PM MDT Sun Jun 4 2017
With ridging building back over the area for Thursday and Friday,
there should be a general downward trend in the coverage of showers
and thunderstorms. Most convection of Wednesday afternoon should end
by midnight with mainly dry conditions for after midnight. As for
Thursday, with heights building across the states, most of the
thunderstorms would be confined to the mountains with the high
elevation heat source. With weak steering flow expected, any
thunderstorms would be hard pressed to move into the lower
elevations for the most part. At this point, Friday looks like a dry
day. The main story will be temperatures however. Both Thursday and
Friday continue to look warm to hot with 90s a good possibility in
many of the lower elevations across the eastern Basins and valleys.
This will likely continue the snow melt and flooding problems. A
cold front will approach the west Friday evening and could bring a
few showers and thunderstorms but most areas should stay dry. In
addition, with the tightening pressure gradient across the state
ahead of a front, it will be become breezy to windy across many
areas Friday afternoon, especially in areas favored by southwesterly
flow.
On Saturday a cold front will move across the state as a low moves
northeastward the Alberta and Saskatchewan. With the best upper level
forcing moving north of the area, the chance for widespread showers
and thunderstorms for Saturday seems to have dropped, with the best
chance across the western mountains. It can't be ruled out by any
means, but chances are dropping. However, temperatures will drop
around 15 degrees for many locations. However, 700 millibar winds do
remain somewhat strong so breezy to windy conditions will persist
across much of the area. Moisture chances may increase Sunday with
some moisture moving in ahead of a trough moving through the Pacific
Northwest, but given the main concerns early in the period, we did
not make a lot of changes to the blends this far out.
&&
.AVIATION...(For the 06 TAFS through 06Z Monday night)
Issued at 1130 PM MDT Sun Jun 4 2017
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
Showers and even a couple of thunderstorms over the west/northwest
late Sunday night are expected to lift away or dissipate between 10Z
and 14Z Monday. Some drier is expected to move into the area with
the driest over far western Wyoming. Enough so that have kept JAC
terminal dry Monday afternoon/evening, but kept some activity
impacting the terminals in the Upper Green River Basin. KRKS should
also remain dry through mid-afternoon, before some convection
pushing off the Uinta Mts could impact KRKS. However KRKS could see
increasing convection after 00Z as a cold front pushes southwest
across Sweetwater County with the cold front expected to push across
KRKS around 04Z.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
A major cold front will sweep south, east of the Divide Monday. The
front is expected to push into northern Wyoming between 12Z and 16Z,
and then reach the Divide between 22Z Monday and 01Z Tuesday. Models
show some convection ahead of the front Monday, but are more bullish
with the elevated convection developing late afternoon into the
early evening Monday, along and southeast of KLND-KBYG line. There
could be some strong convection in this area, and the convection
could last well into the night.
&&
.FIRE WEATHER...
Issued AT 130 PM MDT Sun Jun 4 2017
Tonight will be warmer with increasing wind, especially over the
mountains. Moisture will increase in the west with showers
developing over the western and northern mountains with isolated
thunderstorms. Winds will continue to increase over and near the
mountains as temperatures climb accelerating the snow melt run off.
Most areas are now covered with flood warnings or watches as the run
off begins an early peak. Monday will see some cooling with increasing
showers and thunderstorms. the threat of local heavy rain will increase
Monday and Tuesday. Best chances for significant heavy rain will be over
the Bighorn and Absaroka mountains and across Natrona county.
Expect a decrease in convection on Wednesday with slight warming.
Mixing heights will be high with stronger transport winds
producing very good to excellent smoke dispersal each afternoon
through Wednesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Tuesday night for WYZ002-013-025-026.
&&
SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...Murrell
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 4, 1:49 AM MST, 22 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
249 AM MDT Sun Jun 4 2017
WYZ001>020-022>030-051100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
249 AM MDT Sun Jun 4 2017
...Flood Watches and Warnings Covers Parts of Central and Western
Wyoming...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms will develop across the
mountains this afternoon and evening, especially over the
northwest where some storms may be quite strong with wind and
hail. Area creeks and rivers will be flowing high with multiple
flood watches and warnings in effect. Please check the latest
statements for updates and more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday...A few stronger thunderstorms are possible over central
Wyoming Monday afternoon and evening, especially around Fremont
and possibly Natrona County. Area streams and rivers will remain
high with flooding concerns continuing for some areas.
Wednesday and Thursday...Isolated afternoon and evening showers
and thunderstorms, little more numerous in and near the Bighorn
mountains.
Thursday and Friday will see very warm temperatures again. This
will increase snow melt in the higher mountain elevations and the
likelihood of some flooding will exist once again.
.SPOTTER INFORMATION STATEMENT...
Please report any flooding or thunderstorm wind gusts over 50 mph
or hail one half inch or larger.
Team Riverton
In the hours before
Special weather statement, Jun 4, 6:00 PM MST, 6 hours before
Special Weather Statement
National Weather Service Riverton WY
700 PM MDT SUN JUN 4 2017
WYZ001-050145-
Yellowstone National Park-
700 PM MDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST YELLOWSTONE NATIONAL
PARK UNTIL 745 PM MDT...
At 658 PM MDT, Doppler radar was tracking a strong thunderstorm over
Firehole Canyon, which is 9 miles north of Old Faithful, moving north
at 25 mph.
Occasional lightning, brief heavy rainfall, pea size hail and gusty
winds to around 45 mph will be possible with this storm.
This strong thunderstorm will be near...
Gibbons Falls around 710 PM MDT.
Gibbon Hill around 720 PM MDT.
Norris Junction, Virginia Cascade and Ice Lake around 725 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4449 11076 4455 11099 4499 11084 4490 11049
TIME...MOT...LOC 0058Z 199DEG 22KT 4460 11084
21
Local storm report, Jun 4, 6:03 PM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
703 PM MDT SUN JUN 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND GST 4 NW RIVERTON 43.06N 108.44W
06/04/2017 M59 MPH FREMONT WY ASOS
DRY MICROBURST FROM SHOWER ACTIVITY AT THE
RIVERTON AIRPORT.
&&
21Flood, Sublette
- When
- June 5, 12:00 AM MST to June 23, 12:00 AM MST
- Where
- Sublette County, 18.88 mi ESE of Calpet to 3.41 mi SE of Calpet
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 42.139, -109.954
The Sublette County emergency manager reported widespread low land flooding around Labarge along the Green River. Hardest hit were areas around Whalen Road, where up to three feet of water was running across the road at certain times in early and mid June. Many other BLM and USFS roads were completely washed out.
Flood, Lincoln
- When
- June 5, 12:00 AM MST to June 23, 12:00 AM MST
- Where
- Lincoln County, 12.12 mi ESE of La Barge to 4.78 mi ENE of Fontenelle
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 42.210, -109.977
High water was reported to have completely washed out several BLM and USFS roads near the Green River in northern Lincoln County north of the Fontenelle Reservoir.
Flood, Sublette
- When
- June 5, 12:00 AM MST to June 19, 12:00 AM MST
- Where
- Sublette County, 7.08 mi E of Marbleton to 10.43 mi E of Big Piney
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 42.556, -109.962
The Sublette County Emergency Manager reported several BLM and USFS roads were washed out by flooding near the New Fork River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, June 5, 2017$325,000 · 2.5 in hail · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2017$73,000 · 1.5 in hail · 26 events
- Flash Flooding and Flood in New York, June 5, 2017$89,000 · 5 events
- Damaging Winds in Kentucky, June 5, 2017$75,000 · 53 kt wind · 5 events
- Flash Flooding in Arkansas, June 5 to 6, 2017$50,000 · 3 events
- Hail and Damaging Winds in New York, June 5, 2017$37,000 · 1 in hail · 8 events
- Tornado and Flooding in Florida, June 5 to 9, 2017$40,000 · EF0 · 4 events
- Damaging Winds in North Carolina, June 5, 2017$33,000 · 50 kt wind · 2 events
- Tornado in North Carolina, June 5, 2017EF1 · 1 event
- Flash Flood in Ohio, June 5, 2017$15,000 · 1 event
- Damaging Winds in Texas, June 5, 2017$11,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Ohio, June 5, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705530, 705531, 705532.